Nebraska, 2010

Heavy Snow in Nebraska, February 20 to 21, 2010

February 20 to 21, 2010 · NWS CYS · 2 events in 2 counties and zones

A slow moving storm system moved across the Central Rockies. At the same time the influence of the mountainous terrain on the easterly surface winds provided additional support for snow to form.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A slow moving storm system moved across the Central Rockies. At the same time the influence of the mountainous terrain on the easterly surface winds provided additional support for snow to form. The combination of the terrain forcing and slow system motion caused the widespread snowfall to be heavy at times. Many of the reported snowfall amounts ranged from 1.0 to 4.0 inches. However some reports were as high as 5.0 to 6.0 inches, with the highest reported amount of 8.0 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 20, 3:12 AM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 20, 3:12 AM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
312 AM MST SAT FEB 20 2010

.SHORT TERM...TODAY THROUGH SUNDAY...SNOW HAS ALREADY STARTED TO
FALL ACROSS LARAMIE AND ALBANY COUNTIES THIS MORNING WITH UP TO
ONE HALF INCH OF SNOW ACCUMULATION AT THE OFFICE...AND MAYBE AN
INCH ON THE SUMMIT OF I80. KCYS RADAR SHOWS A BAND OF SNOW MAINLY
STATIONARY ALONG THE COLORADO BORDER FROM THE SNOWY RANGE EASTWARD
INTO WRN NEBRASKA AROUND KIMBALL. MODELS APPEAR ON TRACK...SO THE
MAIN FOCUS THIS MORNING IS SNOWFALL AMOUNTS WITH POP EXPECTED TO
BE OVER 80 PCT ACROSS MOST OF THE AREA THROUGH SUNDAY MORNING.
MODELS CONTINUE TO SHOW QPF VALUES FROM A THIRD OF AN INCH TO
OVER ONE HALF INCH FROM ALBANY COUNTY EASTWARD INTO THE SOUTHERN
NEBRASKA PANHANDLE. LESSER AMOUNTS ARE OVER THE LOWER ELEVATIONS
OF CARBON COUNTY ALONG WITH THE EXTREME NRN PORTION OF THE
PANHANDLE OF NEBRASKA WHERE MODELS SHOW LESS THAN 0.30 INCHES OF
LIQUID. CURRENT WATERVAPOR SATELLITE LOOP SHOWS THE VIGOROUS UPPER
LEVEL SHORTWAVE TROUGH NOW PUSHING INTO SRN CALIF WITH ITS
MOISTURE BEING ABSORBED BY THE ELONGATED TROUGH TO OUR NORTH AND
WEST. EXPECT ACTIVITY TO GRADUALLY INCREASE ACROSS ALL LOCATIONS
THIS MORNING AS THIS SHORTWAVE QUICKLY PUSHES EASTWARD THROUGH THE
GREAT BASIN REGION. ALSO...A SURFACE LOW ASSOCIATED WITH THE
SHORTWAVE WILL STRENGTHEN OVER UTAH AND SW COLORADO RESULTING IN
LLVL WINDS BECOMING EAST ALONG THE FRONT RANGE...PRODUCING
UPSLOPE FLOW AND LIFT. CURRENT OBS THIS MORNING HAVE STARTED TO
SHOW WINDS BACKING OUT OF THE SOUTHEAST AND EAST AS THIS SURFACE
LOW DEVELOPS TO OUR SOUTHWEST. WITH UPSLOPE FLOW AND DECENT
FRONTOGENESIS DEVELOPING OVER THE AREA TODAY THROUGH SUNDAY
MORNING...EXPECT 10 TO 15 INCHES OF SNOW IN THE MOUNTAINS OF
CARBON AND ALBANY COUNTIES ALONG WITH THE NRN AND SRN LARAMIE
RANGE. 4 TO 8 INCHES OF SNOW IS EXPECTED IN THE LOWER ELEVATIONS
ALONG I80 EAST OF CARBON COUNTY WITH LOCALIZED HIGHER
AMOUNTS...ESPECIALLY AROUND THE HIGHER RIDGES. 2 TO 6 INCHES ARE
EXPECTED ACROSS THE LOWER ELEVATIONS OF CARBON COUNTY...AND EAST
OF I25 FROM NIOBRARA COUNTY INTO SIOUX AND DAWES COUNTY OVER THE
NRN NEBRASKA PANHANDLE. ONLY MADE MINOR ADJUSTMENTS TO SNOW
ACCUMULATIONS WITH THE HIGHEST AMOUNTS EXPECTED TO BE OVER THE
LARAMIE RANGE...SUGGESTED BY THE CURRENT SREF PROBABILITIES.

FOR WINDS...EXPECT SOUTHEAST WINDS TO GRADUALLY SHIFT INTO THE
EAST THIS MORNING AND THEN NORTHEAST TONIGHT. EXPECT WINDS TO
MAINLY BE AROUND 10 KTS...HOWEVER...THERE IS SOME CONCERN OF
BLOWING SNOW NOW WITH MODELS AND MOS GUIDANCE TRENDING SLIGHTLY
HIGHER WITH WINDS SPEEDS...ESPECIALLY ALONG AND WEST OF THE
LARAMIE RANGE WHERE WIND SPEEDS MAY APPROACH 15 TO 25 MPH AT
TIMES. WILL KEEP AN EYE ON THIS THROUGH THE DAY TODAY WITH THE
POSSIBILITY OF LOCALIZED BLOWING SNOW. OTHERWISE...EXPECT
CONDITIONS TO SLOWLY IMPROVE SUNDAY AS THE TROUGH AXIS SLIDES
SOUTHEAST OVER WYOMING. TEMPS WILL REMAIN MUCH BELOW NORMAL
THROUGH THE WEEKEND AND GENERALLY IN THE 20S FOR HIGHS AND SINGLE
DIGITS AND TEENS FOR LOWS.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...LINGERING LIGHT SNOW
OR FLURRIES EXPECTED TO END SUNDAY NIGHT AS BETTER DYNAMICS SHIFT
SOUTH OUT OF THE AREA WITH UPPER TROF AXIS SINKING ACROSS THE CWA
EARLY MONDAY. AFTER THAT A GENERALLY DRY PATTERN SETTING UP FOR
MUCH OF THE WEEK AS UPPER RIDGING BECOMES THE MAIN FEATURE
AFFECTING THE CWA WITH JUST A FEW MTN SNOW SHOWERS POSSIBLE FROM
TIME TO TIME IN ASSOCIATION WITH ANY WEAK IMPULSES. TEMPERATURES
STILL RATHER COLD FOR MONDAY AND TUESDAY UNDER A NORTH TO NNW
UPPER FLOW WITH SFC COLD AIRMASS SLOWLY SINKING SOUTH OVER THE
CENTRAL PLAINS. TEMPERATURES THEN REBOUND TO NEAR SEASONAL
AVERAGES FOR THE MID TO LATE PART OF THE WEEK AS HEIGHTS BUILD
WITH APPROACH OF UPPER RIDGE AND SFC DOWNSLOPE FLOW.
&&

.AVIATION...WIDESPREAD IFR TO LOW IFR CONDITIONS ARE EXPECTED
TODAY AND TONIGHT ACROSS MOST OF SOUTHEAST WYOMING AND WESTERN
NEBRASKA WITH VIS BELOW 1 MILE AND CIGS AROUND 1K FEET AGL. SNOW
HAS ALREADY STARTED AT KCYS...AND KLAR EARLY THIS MORNING. EXPECT
SNOW TO GRADUALLY DEVELOP FURTHER NORTH AND EAST LATER THIS MORNING
WITH DETERIORATING CONDITIONS AT KCDR AND KSNY BY MIDMORNING. KRWL
MAY REMAIN ABOVE IFR FOR A WHILE TODAY BEFORE SNOWFALL INCREASES
IN INTENSITY THIS AFTERNOON. WINDS WILL GRADUALLY SHIFT INTO THE
EAST AND NORTHEAST TODAY WITH SPEEDS BETWEEN 5 TO 15 KTS.
&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME INTO EARLY
NEXT WEEK.
&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 7 AM SATURDAY TO 11 AM SUNDAY FOR
     WYZ112-WYZ114-WYZ116.

     WINTER WEATHER ADVISORY FROM 7 AM SATURDAY TO 11 AM SUNDAY FOR
     WYZ103-WYZ104-WYZ105-WYZ106-WYZ107-WYZ108-WYZ109-WYZ110-
     WYZ111-WYZ113-WYZ115-WYZ117-WYZ118-WYZ119.

     WINTER WEATHER ADVISORY FROM 10 AM SATURDAY TO 11 AM SUNDAY FOR
     WYZ101-WYZ102.

NE...WINTER WEATHER ADVISORY FROM 10 AM SATURDAY TO 11 AM SUNDAY FOR
     NEZ002-NEZ095.

     WINTER WEATHER ADVISORY FROM 7 AM SATURDAY TO 11 AM SUNDAY FOR
     NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ096.

&&

SHORT TERM/AVIATION...TJT
LONG TERM...RE
Hazardous weather outlook, Feb 20, 3:43 AM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
343 AM MST SAT FEB 20 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115-117>119-
211200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
343 AM MST SAT FEB 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY WILL BE IN EFFECT FOR TODAY THROUGH
TONIGHT AS SIGNIFICANT SNOWFALL IS EXPECTED ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 11 A.M. SUNDAY.
SNOW WILL CONTINUE SUNDAY MORNING THEN TAPER OFF DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT BUT
SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ112-114-116-211200-
SIERRA MADRE RANGE-SNOWY RANGE-SOUTH LARAMIE RANGE-
343 AM MST SAT FEB 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING WILL BE IN EFFECT FOR TODAY THROUGH TONIGHT
AS SIGNIFICANT SNOWFALL IS EXPECTED TO FALL OVER THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING IS IN EFFECT UNTIL 11 A.M. SUNDAY. SNOW
WILL CONTINUE SUNDAY MORNING THEN TAPER OFF DURING THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT BUT
SPOTTERS ARE REQUESTED TO REPORT SNOWFALL AMOUNTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Morrill

When
February 20, 7:00 AM MST to February 21, 4:22 AM MST
Where
Morrill forecast zone
Reported by
COOP Observer
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

A measured snowfall of 8.0 inches was reported at Bridgeport.|A measured snowfall amount of 6.2 inches was reported at 18 miles WSW of Bridgeport.

Heavy Snow, Cheyenne

When
February 20, 7:00 AM MST to February 21, 4:22 AM MST
Where
Cheyenne forecast zone
Reported by
COOP Observer
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

A measured snowfall of 6.0 inches was reported at Lodgepole.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210033, 210034.